Constipation is frequently encountered in hospital settings and can have potentially serious consequences yet is often underrecognized and undertreated. Opioid-induced constipation is a common cause of constipation in hospitalized patients. Opioids induce constipation through agonistic effects on enteric µ-opioid receptors. This review aims to provide insight on the identification and management of constipation in inpatient settings, with a particular focus on opioid-induced constipation. Constipation assessment should be routinely initiated at hospital admission and can be facilitated by thorough symptom assessments; relevant patient history, including recent medication use; physical examination; and patient assessment tools developed to evaluate the impact of constipation. Management of opioid-induced constipation should begin with ensuring adequate hydration and electrolyte balance and encouraging patient mobilization. Other treatments may include laxatives, enemas, intestinal secretagogues, peripherally acting µ-opioid receptor antagonists, and manual disimpaction. Surgical intervention may be required for some patients as a salvage therapy in severe, refractory cases.
- opioid-induced constipation